Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Baltimore/Washington

May 15, 2004Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 15, 2004, 4:31 PM EDT for Frederick County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2004, 4:31 PM EDT (20:31 UTC)
Expired
May 15, 2004, 5:15 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:00 PM EDT, 31 minutes earlier.

Area forecast discussion, May 15, 4:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST SAT MAY 15 2004

.SHORT TERM...TNGT/SUN...

PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS
WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY
THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT
AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF
THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M
CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN
THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA.

WOODY

&&

LONG TERM (SUN NIGHT-SAT)

MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT
MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT
POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED
TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM
JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND
EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO
MENTIONABLE CRITERIA.

ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF
THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS
FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL
WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR
BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT
GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER
PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER
STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT
DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND
MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 15, 11:22 AM EDT, 5 hours 9 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT SAT MAY 15 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-160800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1122 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS
IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH
CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON
AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE
THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO
MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE
AFTERNOON AND EVENING.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY
BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.

In the hours before

Special weather statement, May 15, 3:07 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
307 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SOME
SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE
NEXT HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES
TOWARD THE NORTHEAST AT 25 MPH.

DICARLO
Special weather statement, May 15, 3:11 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT
MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
311 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL
HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT
HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD
THE NORTHEAST AT 25 MPH.

DICARLO
Special weather statement, May 15, 4:19 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT SAT MAY 15 2004

MDZ003-004-152318-
FREDERICK MD-WASHINGTON MD-
419 PM EDT SAT MAY 15 2004

A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND
WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR.  THIS STORM
WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND
POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH.

DICARLO

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:40 PM EDTSpecial Marine WarningLWX65 min
May 15, 6:35 PM EDTSevere Thunderstorm WarningLWXBerkeley, Morgan40 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.